Below 7 mg pred, how long should I persevere with... - PMRGCAuk

PMRGCAuk

14,119 members25,700 posts

Below 7 mg pred, how long should I persevere with a taper once bilateral pain arises?

Joydeck profile image

When tapering below 7 mg pred, I understand that new bilateral pain may arise from either PMR or prednisolone withdrawal. How long should I put up with this pain before abandoning the taper? A couple of days?

If I continue to put up with the pain, will symptoms eventually indicate whether the pain is PMR or prednisolone withdrawal?

12 Replies

I can only give my experience. I had a flare at 3mg - started of as wrist pain"!!! With advice on here I upped - and ended up at 7mg. Just done the slow taper down to 6mg and after a few days on 6 had bi lateral hip discomfort but it subsided after a couple of days, as I say that's just me! I expect you'll get some rather more expert advice soon! Good Luck - do hope it's just the pred withdrawal!

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Hi,

Steroid withdrawal comes on almost instantaneously- and lasts about 3-5 days until your body has adjusted to the new lower dose and it’s not just below 7mg - it can be at any dose which is why the slower tapers were devised to stop it happening - see attached, one of many -

healthunlocked.com/pmrgcauk...

A flare (you’ve gone below the level of Pred your body actually requires) usually takes about a week, maybe up to 2 weeks after reduction to materialise. Depends how quickly your body is to realise it’s not getting enough Pred.

Hello DorsetLady,

I have been reading your posts and link re: tapering plan and it all sounds good. I intend to follow the slow steady route and have written down the daily plans! However, my question is this: will I be ok to taper from 15mg (my starting dose) to 13.5mg per day, and then use your tapering plan once I drop lower than this? The dr thinks this is what I am going to do, after seeing her last, she did suggest dropping to 12.5mg ( seems to be the guidelines) but after reading this forum I said I wanted to drop by 10% which she was happy with. It seems to be that once we get lower, the slow and steady approach is best. Or should I use it now?

I know you can't give me any guarantees, but I value your opinion and experience having been through it.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Lonsdalelass

I should be, but as you say I can’t guarantee! You can only try - unfortunately!

Good luck.

Thank you.

I was a sight-loss GCA victim, so was more worried about saving the remaining eye, suffering any side effects on the way through a year of tapering off pred. Pain did occur at the lower doses but I never went back up as all the evidence pointed to a full withdrawal as being best.

Now in my eighties, I can put pain down to old age, bursitis, etc. Don't know if it would have been better to stay on pred longer, but in my case I don't really think it would have made much difference. Sorry can't be more definitive but wish you all the best whichever way you choose!

You can get pred withdrawal at any dose. As Dorset Lady says it starts within a day or two after reduction. At 7mg and below the amount of cortisol produced by the steroids is not enough for the body so the adrenal glands have to start working again to produce some too. This can make you feel very tired and generally rough, but if you have PMR pain that is when you are on too low a dose. It normally does not show for a week or so after reducing.

After 5 years on Pred, here is my truth...

when I'm tapering, it takes about 2 weeks to know if my new dose is sufficient.

After the first day or three of "pred withdrawal", if you find pain returning slowly, (over a week or two) but with predictable steadiness, you can be assured you still need the higher dose.

You can choose to return to the prior level for a while...then begin again...

Or...you can hold the lower lever to see if it will progress to full blown flare...

Which I do not recommend!

This is truly "Dancing with the Dragon", and as you continue the waltz, you will become more skilled at reading the subtleties of your own body's needs.

💜Kind regards, Jerri

Thank you for so much good advice, which better helps me to interpret the last four months.

I tapered to 7 mg early July, 9 months after PMR diagnosis. Since July I have twice dipped to 6.5 mg but worsening pain prompted a retreat.

A taper late in July resulted in bilateral pain 5 days later that rapidly worsened. It now seems this was clearly PMR pain from a premature taper.

A taper late in September resulted in the pain a day later that slowly worsened over 5 days before a pred hike. If the initial pain was pred withdrawal, it seems there was also PMR pain from a premature taper.

Three days ago, I begun a third taper to 6.7 mg and immediately experienced pred withdrawal symptoms, which have not worsened since. We shall see.

If this taper fails, I will try one of the recommended taper schemes.

Hi Joydeck

I think from everyone’s experiences we all have different withdrawal pain and timescales. I have tapered from 15mg over17 months to 1/0, slowly since 5 mg. my withdrawal pain lasts about 5-7 days but intermittently. I have been on my current dose for nearly a month but find that any discomfort now goes with a single dose of ibuprofen. That tells me that it is not pmr related. Will see what happens when I try no Prednisolone in the next week or so.

Wishing you all the best with your tapering.

Joydeck profile image
Joydeck in reply to Mitziecat

Your withdrawal pain lasts about 5-7 days but intermittently.

Is your withdrawal pain worse on days 1-2, easing in fits and starts during the 5-7 day period. Or does your pain peak in the middle?

I'll try panadol.

I am at 4mg and doing ok. But it took me 27 months to get there. I admit I am afraid to go to 2 mg, but I will do it?! I am feeling reasonably well, and don't want to upset the apple cart. Ask yourself are the benefits you are getting worth the risk of a flare or a relapse? ...something to discuss with youth doctor.

Good luck.

You may also like...